Texas, 2021Damaging Winds in Texas, October 10, 2021
October 10, 2021 · NWS SJT · 4 events in 3 counties and zones
The combination of an upper level disturbance and weak instability caused scattered thunderstorms to develop. a few storms were severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an upper level disturbance and weak instability caused scattered thunderstorms to develop. a few storms were severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 10, 3:38 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Oct 10, 3:38 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
438 PM CDT Sun Oct 10 2021
...New MESOSCALE UPDATE...
.MESOSCALE UPDATE...
Issued at 438 PM CDT Sun Oct 10 2021
An eastward moving dryline stretched from near Snyder south
through just west of Sterling City and southwest through Iraan,
with visible satellite showing flat cumulus having developed along
it. Ahead of the dryline, surface based CAPE of roughly 1000-2000
J/KG existed (more instability in the eastern counties compared
to the rest of the forecast area). Meanwhile, effective shear was
pretty high east of the dry-line... around 60+ KT. RAP forecast
soundings over the next few hours in the eastern and northeastern
counties... roughly east of a Haskell to Bronte line... showed a
veering wind profile conducive to supercellular structures, and a
mid-level capping inversion breaking by around 6 pm. By that time,
surface based CAPE in those areas could exceeed 3000 J/KG.
According to the HRRR, which has been consistent from run to run
and seems to show a reasonable solution, storms are expected to
initiate from near San Angelo northeast through Haskell by 6 pm as
the cap breaks and dry-line convergence increases, with coverage
and intensity of storms increasing roughly east of a Haskell to
Bronte line, where large hail, damaging winds and a tornado or two
will be possible through around 8 or 9 pm before storms move
east.
&&
.SHORT TERM...
(This evening through Monday)
Issued at 130 PM CDT Sun Oct 10 2021
Early this afternoon, a strong shortwave was progressing rapidly
across New Mexico into the Texas Panhandle. A surface low has
developed around Lubbock and will continue northeastward. A cold
front was also making it's way southward through the Panhandle,
while a dryline over the South Plains and Permian Basin will
continue mixing eastward through west central Texas this evening.
As the dryline mixes eastward this afternoon, much drier air will
move in behind it, which, when combined with winds gusting over 30
mph, may lead to Elevated fire weather danger this afternoon. By
late this afternoon and early evening, it appears that a few
thunderstorms will initiate along the dryline over our southeast
counties. Some brief gusty winds or small hail will be possible with
this activity before it pushes southeastward into the Hill Country
overnight. For the rest of the night the cooler and drier air will
make it's presence known with lows in the low 50s expected under
clear skies. Tomorrow, the system is expected to move out of our
area, followed by cool high pressure. This will allow for sunny
and dry conditions across the area with high temperatures only
reaching the mid 80s.
&&
.LONG TERM...
(Monday night through next Sunday)
Issued at 139 PM CDT Sun Oct 10 2021
An active weather pattern continues this week. A large upper low
will center itself over the 4-corners region/Central Rocky
Mountains Tuesday into Wednesday, bringing several disturbances
over West Central Texas...in southwest flow aloft. Low level
moisture returns rapidly ahead of this system, with dew points in
the 60s Tuesday, and enough instability may be available to
isolated severe storms. SPC day 3 convective outlook has a slight
risk of severe storms in the Big Country north of I-20
Tuesday/Tuesday night.
The remnants of Tropical depression Sixteen-E south of Mexico
today, may move northeast into Texas Wednesday night into
Thursday, bringing additional showers and thunderstorms, some
possibly heavy rainfall. Areas along/east of a Sonora to
Brownwood line are have be best chance of heavy rainfall...with
general amounts of 1 to 2 inches and locally heavier amounts.
There is always uncertainly 3 to 5 days out, but the models
continue to have good agreement and continuity. Temperatures later
this week will be cooler, especially by Friday, where
temperatures decrease to highs in the 70s. Lows in the 40s are
expected Saturday night.
&&
.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT Sun Oct 10 2021
VFR with strong southwesterly winds this afternoon, turning west
this evening. Winds should diminish overnight for most locations.
Some thunderstorms may develop near JCT and BBD this evening, then
move quickly southeastward. These may produce gusty winds, wind
shear, and large hail.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 53 84 64 88 / 5 0 5 30
San Angelo 52 85 64 90 / 5 0 5 20
Junction 54 87 66 88 / 30 0 5 30
Brownwood 54 85 62 86 / 40 0 5 40
Sweetwater 52 84 64 91 / 0 0 5 20
Ozona 52 85 66 88 / 0 0 0 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT this evening for Fisher-Haskell-
Jones-Nolan.
&&
SHORT TERM...SK
LONG TERM....04
AVIATION...SK
MESOSCALE UPDATE...SJH
Hazardous weather outlook, Oct 10, 1:06 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
206 PM CDT Sun Oct 10 2021
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
206 PM CDT Sun Oct 10 2021
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Scattered strong to severe thunderstorms are possible this
afternoon and evening for our far eastern counties. The main
hazards will be large hail and damaging wind gusts.
Low humidity values are expected behind a dryline this afternoon
west of a line from Abilene to San Angelo to Ozona. This may
result in elevated fire danger.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms with heavy rain will be possible across much of west
central Texas Tuesday through Thursday. Heavy rainfall may lead to
localized flooding across the southeast. In addition, a few storms
may approach severe levels across the northern Big Country on
Tuesday afternoon as a cold front approaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across far eastern counties this
afternoon. Please relay any information about observed weather to
the NWS while following all local, state and CDC guidelines.
Thunderstorm Wind, Jones
- When
- October 10, 5:01 PM CST
- Where
- Jones County, 0.58 mi E of Stamford Arledge Arp
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.920, -99.720
The 5 ESE of Stamford Mesonet recorded a wind gust of 65 mph.
Thunderstorm Wind, Taylor
- When
- October 10, 5:13 PM CST
- Where
- Taylor County, 0.58 mi W of (Abi)abilene Muni Ar
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.420, -99.690
A wind gust of 61 mph was recorded at the Abilene Regional Airport.
Thunderstorm Wind, Brown
- When
- October 10, 6:39 PM CST
- Where
- Brown County, 0.69 mi S of Bangs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.710, -99.130
A large tree was blown down on Vine Street in Bangs. The time was estimated on radar.
Thunderstorm Wind, Brown
- When
- October 10, 6:47 PM CST
- Where
- Brown County, 1.5 mi NNW of Early
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.770, -98.960
A large tree was blown down onto power lines on County Road 381 near Early. The time was estimated on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Oklahoma, October 10, 2021$475,000 · EF2 · 56 events
- Tornadoes and Hail in Oklahoma, October 10, 2021$3.3 million · EF1 · 17 events
- Tornado and Hail in Minnesota, October 10, 2021$5,000 · EF2 · 5 events
- Damaging Winds in Texas, October 10, 2021$173,000 · 65 kt wind · 17 events
- Hail and Damaging Winds in Texas, October 10, 2021$25,000 · 1 in hail · 3 events
- Heavy Rain in Kansas, October 10 to 11, 20217 events
- Damaging Wind and High Wind in Texas, October 10, 202163 kt wind · 7 events
- Strong Wind in California, October 10 to 11, 20215 events
- Damaging Winds in Texas, October 10, 202152 kt wind · 4 events
- Tornado and Damaging Winds in Illinois, October 10 to 11, 202160 kt wind · 3 events
- Coastal Flood in Virginia, October 10 to 11, 20213 events
- Damaging Winds in Oklahoma, October 10, 202152 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990139, 990140, 990137, 990138.